Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Los Angeles, CA

December 26, 2021

NWS Los Angeles, CA issued this winter storm watch at Dec 26, 2021, 3:59 AM PST. It took effect at Dec 27, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2021, 3:59 AM PST (11:59 UTC)
In effect from
Dec 27, 2021, 4:00 AM PST
Expired
Dec 26, 2021, 2:19 PM PST
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted.

943 
WWUS46 KLOX 261159
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
359 AM PST Sun Dec 26 2021

CAZ052>054-261800-
/O.CAN.KLOX.WS.W.0006.000000T0000Z-211226T1800Z/
/O.NEW.KLOX.WS.A.0007.211227T1200Z-211228T1200Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
359 AM PST Sun Dec 26 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
MONDAY NIGHT...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Heavy snow possible during the day. Total snow 
  accumulations of up to 10 inches possible. Winds could gust as 
  high as 50 mph.

* WHERE...Santa Barbara County Mountains, Ventura County 
  Mountains and Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From late tonight through late Monday night.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

ASR
2 follow-up statements
536 
WWUS46 KLOX 261657
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
857 AM PST Sun Dec 26 2021

CAZ052>054-270100-
/O.CON.KLOX.WS.A.0007.211227T1200Z-211228T1200Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
857 AM PST Sun Dec 26 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE MONDAY NIGHT...

* WHAT...Heavy snow possible during the day Monday. Total snow 
  accumulations of up to 10 inches possible. Winds could gust as 
  high as 50 mph.

* WHERE...Santa Barbara County Mountains, Ventura County 
  Mountains and Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From late tonight through late Monday night.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

ASR/Sirard
412 
WWUS46 KLOX 262219
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
219 PM PST Sun Dec 26 2021

CAZ052-270630-
/O.UPG.KLOX.WS.A.0007.211227T1200Z-211228T1200Z/
/O.NEW.KLOX.WS.W.0007.211227T1400Z-211228T0600Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
219 PM PST Sun Dec 26 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 10 PM PST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 10
  inches above 5000 feet, with lighter accumulations of 2 to 4
  inches possible between 4000 and 5000 feet. Winds gusting as 
  high as 40 mph.

* WHERE...Santa Barbara County Mountains.

* WHEN...From 6 AM to 10 PM PST Monday.

* IMPACTS...Heavy snow, gusty winds, low visibilities in blowing
  snow and icy roads will make for dangerous driving conditions at
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ053-054-270630-
/O.UPG.KLOX.WS.A.0007.211227T1200Z-211228T1200Z/
/O.NEW.KLOX.WS.W.0007.211227T1700Z-211228T0600Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
219 PM PST Sun Dec 26 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM TO 10 PM PST MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations 6 to 10
  inches above 5000 feet, with lighter accumulations of 2 to 4 
  inches possible between 4000 and 5000 feet. Winds gusting as 
  high as 50 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...From 9 AM to 10 PM PST Monday.

* IMPACTS...Travel will likely be very difficult in the mountains
  with significant delays and possible road closures. Snow will
  likely lower to pass level Monday morning and again Monday
  evening, with a couple inches of snow accumulation possible 
  along Interstate 5 near the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

Sirard

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 26, 3:50 AM PST, 9 minutes earlier.

Area forecast discussion, Dec 26, 3:50 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
350 AM PST Sun Dec 26 2021

.SYNOPSIS...26/251 AM.

Periods of rain and mountain snow will prevail over the entire
area through Friday night. Temperatures will be significantly
below normal during the period.

&&

.SHORT TERM (TDY-TUE)...26/331 AM.

Last night's vigorous cold front has passed to the south and east.
There are a few post frontal showers over the area now but they
should almost all be gone by dawn. The only exception will be the
north slopes along the Kern County line where upslope flow will
create some clouds and snow showers this morning. Otherwise today
will be a mostly sunny one with well below normal max temps.
Cst/Vly max temps will only be in the 50s or about 10 degrees blo
normal.

The broad west coast cyclonic flow pattern will bring another
fast moving cold frontal system through the area on Monday. Rain
will start across Nrn SLO county after midnight and will likely
reach LA county late in the morning. The system will exit SLO/SBA
counties later in the afternoon and LA county during the evening.
This will be a cold system will snow level around 4000 feet. There
is a chance of slightly lower snow levels which would affect the
major mtn passes. A winter storm watch is in effect for the
SBA/VTA/LA mtns for most of Monday. 5 to 10 inches of snow might
fall which could be accompanied by wind gusts up to 55 mph.
Rainfall amounts for this system will likely range from a half
inch to an inch for most of the area. Another cold day with max
temps remaining in the 50s.

Min temps have to watched Tuesday night if skies clear out quick
enough there will likely be plenty of freezing temperatures in the
vlys and even in some interior coastal sections.

Tuesday will be chilly in between storm day. Dry NW flow will be
overhead. Skies will be, at worst, partly cloudy. Max temps,
despite the added sunshine, will fall about 5 degrees from
Monday's values due to all of the cold air advection. Max temps
will only be lower to mid 50s and the Central Coast may only top
out in the upper 40s. These max temps are about 15 degrees blo
normal.

.LONG TERM (WED-SAT)...26/349 AM.

The next storm will roll in on Wed and Thu. This will be a
different type of system than the ones during the previous 7 days.
Both the GFS and EC deterministic runs as well as their respective
ensembles show an impulse rotating out of Oregon early Wednesday
morning. This impulse carries enough energy to allow it to pinch
off into a low west of the Bay Area Wednesday afternoon. From
there the forecast gets tricky as there is no consensus on the
exact track of upper low. If the low tracks close to the coast
there will be a great deal of rain if it pulls to the west there
will be less (maybe much less) rain. Ensemble consensus favors a
solution somewhere in the middle. Will have to wait until the
event gets a little closer for a more accurate forecast. Good
confidence that max temps will remain in the 50s for much or the
area.

The wet pattern is forecast to break on Friday as dry northwest
flow sets up. Max temps will not change much.

A ridge is forecast to build over the area on New Years Day. There
will be light offshore flow. Looks for sunny skies but
unfortunately not much warmer.

&&

.AVIATION...26/0619Z.

At 0530Z at KLAX, there was no marine layer nor an inversion.

Low confidence in TAFs through 18Z. Cigs and vis will change
frequently between IFR and Low VFR with a slight chc of brief LIFR
conds. Good confidence in TAFs aft 18Z.

KLAX...Low confidence in TAF through 18Z then good confidence.
Cigs and vis will likely change frequently as bands of rain move
through. There is a 20 percent chc of OVC conds through 12Z. An 8
to 10 kt east wind component is likely through 08Z then good
confidence that east wind component will be 4kt or less.

KBUR...Low confidence in TAF through 18Z then good confidence.
Cigs and vis will likely change frequently as bands of rain move
through. There is a 30 percent chc of OVC conds through 12Z.

&&

.MARINE...25/846 PM.

Across the outer waters, SW winds were at Small Craft Advisory
(SCA) levels and will continue this evening. Winds will shift to
NW behind a frontal system late this evening, then continue at SCA
levels thru mid morning Sun. However, it is likely that winds
will continue at SCA levels thru Sat evening across the southern
zone (PZZ676). SCA level SW winds will likely develop Mon morning,
then shift to NW Mon afternoon and continue at advisory level
thru Tue, except possibly only thru late Mon night in the northern
zone (PZZ670). SCA conds are not expected late Tue into Wed. SCA
level seas are possible tonight through Sun night.

Across the inner waters north of Pt Sal, S-SW winds were at SCA
level and expected to shift to W and drop below SCA levels late
tonight. There is a 30% chance that SCA conds will persist thru
mid morning Sun. There is a 40% chance of SCA level SW winds Mon
morning, then SCA level W-NW winds are expected Mon afternoon into
late Mon night. There is a 30% chance that SCA level NW winds
will linger into Tue morning.

Across the SBA Channel and the inner waters S of Pt. Mugu, moderate
confidence that there will be a period of SCA level S-SW winds this
evening, followed by SCA level W-NW winds thru mid morning Sun.
There is a 30% chance that SCA level winds will continue thru Sun
evening across the southern zone (PZZ655). SCA level W-NW winds are
likely Mon afternoon into Tue, then not expected late Tue into Wed.

Areas of moderate to heavy showers will affect the SBA Channel and
inner waters through late evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 4 AM PST early this morning for
      zones 37-38-51. (See LAXNPWLOX).
     Winter Storm Watch in effect from late tonight through late
      Monday night for zones 52>54. (See LAXWSWLOX).
     Wind Advisory in effect until noon PST today for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PST this morning
      for zones 645-650-655-670-673. (See LAXMWWLOX).
     Gale Watch in effect from Monday afternoon through Monday
      evening for zone 645. (See LAXMWWLOX).
     Gale Watch in effect from Monday afternoon through late
      Monday night for zones 650-655-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST this evening
      for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

An unsettled weather pattern will bring periods of rain and
mountain snow to the region through at least the middle of next
week. The rain will create slick roads and travel delays along
with moderate snow accumulations and wintry driving conditions in
the mountains.

&&

PUBLIC...Rorke
AVIATION...Rorke
MARINE...DB/Lund/ASR
SYNOPSIS...TF

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 7:00 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Dec 25, 7:24 PM PSTSpecial Marine WarningLOX51 min
Dec 25, 8:26 PM PSTSpecial Marine WarningLOX79 min
Dec 25, 9:41 PM PSTAreal Flood AdvisoryLOXVentura2 hr
Dec 25, 10:49 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Dec 26, 2:50 AM PSTGale WatchLOX12 hr
Dec 26, 3:58 AM PSTHigh Surf AdvisoryLOX10 hr
Dec 26, 9:06 AM PSTSmall Craft AdvisoryLOX60 hr
Dec 26, 2:19 PM PSTWinter Storm WarningLOX32 hr
Dec 26, 2:25 PM PSTGale WarningLOX30 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.